Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 12:40 PM CDT for Mitchell County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 12:40 PM CDT (17:40 UTC)
- Expired
- Jun 9, 2018, 1:30 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:05 PM CDT | HAIL 1 | 4 N Osage, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
126
WUUS53 KARX 091740
SVRARX
IAC131-091830-
/O.NEW.KARX.SV.W.0032.180609T1740Z-180609T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1240 PM CDT SAT JUN 9 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Mitchell County in north central Iowa...
* Until 130 PM CDT
* At 1240 PM CDT, a severe thunderstorm was located over St. Ansgar,
or 7 miles north of Osage, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Stacyville around 1250 PM CDT.
Riceville around 115 PM CDT.
Other locations impacted by this severe thunderstorm include
Mitchell, McIntire, Meyer, Toeterville and Brownville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9283 4350 9255 4335 9256 4326 9290
4342 9301
TIME...MOT...LOC 1740Z 252DEG 23KT 4338 9286
HAIL...1.00IN
WIND...<50MPH
$$
Shea2 follow-up statements
776
WWUS53 KARX 091750
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1250 PM CDT SAT JUN 9 2018
IAC131-091830-
/O.CON.KARX.SV.W.0032.000000T0000Z-180609T1830Z/
Mitchell IA-
1250 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL MITCHELL COUNTY...
At 1249 PM CDT, a severe thunderstorm was located near Stacyville,
or 5 miles north of Osage, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
So far law enforcement and spotters have only reported pea sized
hail.
This severe storm will be near...
Riceville around 125 PM CDT.
Other locations impacted by this severe thunderstorm include
Mitchell, McIntire, Meyer, Toeterville and Brownville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9283 4350 9255 4335 9256 4326 9290
4342 9301
TIME...MOT...LOC 1749Z 253DEG 17KT 4337 9280
HAIL...1.00IN
WIND...<50MPH
$$
Shea804
WWUS53 KARX 091758
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1258 PM CDT SAT JUN 9 2018
IAC131-091830-
/O.CON.KARX.SV.W.0032.000000T0000Z-180609T1830Z/
Mitchell IA-
1258 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR CENTRAL MITCHELL COUNTY...
At 1257 PM CDT, a severe thunderstorm was located near Stacyville, or
7 miles northeast of Osage, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Riceville around 115 PM CDT.
Other locations impacted by this severe thunderstorm include
McIntire, Meyer, Brownville, County Roads T 54 And A 31 and Pioneer
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4343 9278 4350 9255 4335 9256 4330 9281
4339 9286
TIME...MOT...LOC 1757Z 256DEG 25KT 4337 9272
HAIL...1.25IN
WIND...<50MPH
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:32 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 9, 12:32 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1232 PM CDT Sat Jun 9 2018
.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sat Jun 9 2018
A lot of questions this morning and unfortunately, not a lot of
answers. Currently watching a large MCS across eastern NE/
southeast SD that is forecast to dive south-southeast through
12Z. However, it's short-wave and potential remnant MCV will
likely move across the forecast area later this afternoon and
early evening. The 09.00Z NAM is very aggressive in strengthening
this wave with an attendant low-level jet and impressive mid-
level moisture transport, resulting in a secondary MCS blowing up
across the forecast area late this afternoon and evening. The GFS
is much weaker with little in the way of moisture advection,
keeping convective chances more subdued. These differences also
translate into the amount of available shear with the NAM showing
a pocket of 40 to 50 kts of 0-6 km shear, whereas the GFS is much
weaker. From an instability standpoint, surface dewpoints in the
60s should result in MUCAPE values in the 1000 to 2000 J/kg range
(possibly higher), but extensive convective debris cloud cover and
possible outflow contamination from this morning's MCS to the
south could wreck havoc on the thermodynamic environment.
Putting it all together, convective chances increase this
afternoon and evening, but exact timing and location are
uncertain. The NAM's solution is much more favorable for any
thunderstorms to become severe with large hail, damaging winds,
and even a tornado or two all possible. The GFS is not nearly as
robust and would suggest some storms could become strong with
small hail and gusty winds the main threats. With PWATs of 1.5 to
2.0 and warm cloud depths of 3-4 km, will also need to watch for
heavy rainfall and localized flooding. This is especially the case
for parts of northeast IA that received 3-5 inches of rain
yesterday. See hydrology section and ESF for additional details.
With so much uncertainty and a conditional severe threat, SPC Day
1 Outlook showing a marginal risk seems reasonable at this time,
but may need to be upgraded to higher risk levels later today.
.LONG TERM...(Sunday through Friday)
Issued at 258 AM CDT Sat Jun 9 2018
Shower and thunderstorm chances, while not zero, diminish on
Sunday with short-wave ridging aloft. Temperatures will be in the
70s to low 80s with partly sunny skies.
Monday will be warmer and muggy with temperatures in the upper 70s
to mid 80s and dewpoints in the mid 60s to near 70 degrees. A
large western CONUS trough will move into the Northern Plains with
a surface frontal boundary moving eastward across the forecast
area Monday night. Confidence is increasing that there will be an
area of showers and thunderstorms along and ahead of the front.
Severe potential will be dependent on available shear given ample
instability in the pre-frontal air mass. The strongest deep layer
shear looks to be behind the front, although 0-3 km values are in
the 20-30 kt range, so some stronger storms are possible.
Tuesday/Wednesday look dry with seasonable temperatures as high
pressure dominates the regional weather pattern. Precipitation
chances then return Wednesday night through Friday, but poor
model agreement lends to low forecast confidence.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jun 9 2018
A shortwave trough will bring showers and storms to areas
generally south of Interstate 94 through 10.10z. KRST will
be see the first round of storms from 09.1815z through 09.20z
and another round from 10.00z through 10.06z. KLSE will likely
see storms from 09.22z through 10.06z. A few of these storms
may become severe. The greatest threat will be in southeast
Minnesota and northeast Iowa where there will be the threats for
large hail, damaging winds, and isolated tornadoes.
In the wake of this convection on Sunday morning, ceilings will
become IFR/MVFR and visibilities will become MVFR.
&&
.HYDROLOGY...
Issued at 258 AM CDT Sat Jun 9 2018
The Cedar River at Charles City has crested and will drop back
below flood stage later this morning. Water levels on other rivers
and streams across parts of northeast Iowa and southwest Wisconsin
will continue to rise until runoff from yesterday's heavy rains
move through the river system.
Thunderstorm chances will increase this afternoon and evening.
There is uncertainty concerning thunderstorm timing, coverage, and
location but with PWATs up to 2 inches and warm cloud depths up
to 4 km, the strongest storms will be capable of producing heavy
rain and localized flooding. This threat is highlighted in the
latest WPC Day 1 Excessive Rainfall Outlook showing a slight risk
across much of the forecast area. Potential impacts would be
greatest across portions of northeast Iowa into southwest
Wisconsin where soils are already wet and river levels elevated
due to yesterday's heavy rains. Additional rises on area rivers
and streams are also possible where the heaviest rains fall,
resulting in some flooding. Due to uncertainty in thunderstorm
location, will hold off on a Flood/Flash Flood Watch, but will
issue an ESF to heighten awareness, especially given all the
outdoor events this weekend.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ054-061.
MN...Flash Flood Watch through late tonight for MNZ086-094-095.
IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Boyne
HYDROLOGY...RogersHazardous weather outlook, Jun 9, 11:50 AM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1150 AM CDT Sat Jun 9 2018 IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Mower-Fillmore-Crawford-Grant- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...This afternoon and Tonight More thunderstorms are expected for this afternoon into this evening. Some storms will be severe with locally heavy rain, damaging wind, and possibly some hail. Isolated tornadoes are possible with stronger storms or as part of a line of storms that may form this evening. The expected heavy rain, combined with recent heavy rain, has led to a Flash Flood Watch for the area into this evening. Thunderstorms may produce a quick 1 to 3 inches of rain that could lead to river flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Severe thunderstorm and rainfall reports are appreciated. Spotter activation may be needed at times today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200- Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota into western and central Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening. Lightning and brief heavy rainfall are the primary hazards. While severe weather cannot be ruled out, the higher risk appears to be west and south of the area. Keep an eye on weather and radar just in case. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may become needed if storms get into the area. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-101200- Taylor-Clark- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of central Wisconsin and north central Wisconsin. .DAY ONE...This Afternoon and Tonight No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jun 9, 7:18 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM HEAVY RAIN VOLGA 1NE 42.81N 91.52W
06/09/2018 M2.11 INCH CLAYTON IA CO-OP OBSERVER
CO-OP OBSERVER STATION VOLI4, VOLGA 1NE.
0600 AM HEAVY RAIN ELKADER 5NW 42.91N 91.47W
06/09/2018 M1.79 INCH CLAYTON IA MESONET
MESONET STATION BSHI4, ELKADER 5NW.
&&Special weather statement, Jun 9, 7:29 AM CDT, 5 hours 11 minutes before
Special Weather Statement National Weather Service La Crosse WI 729 AM CDT Sat Jun 9 2018 MNZ079-088-095-096-WIZ032-033-041-091400- Wabasha-Winona-Fillmore-Houston-Buffalo-Trempealeau-La Crosse- Including the cities of Wabasha, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, and La Crosse 729 AM CDT Sat Jun 9 2018 ...Area of Thunderstorms Moving East Early This Morning... At 730 am the leading edge of an area of thunderstorms was located from near Durand Wisconsin to Winona and Rushford Minnesota. The storms were moving east at 15 mph and leading edge will be near Mondovi and La Crosse Wisconsin to Caledonia Minnesota by 9 am. The stronger of the storms will be capable of producing brief heavy downpours, rain amounts of 1/2 to 1 inch and gusty winds. If traveling, be alert for ponding of water on roads and reduced visibilities in the downpours. Seek shelter inside if one of the storms approach your location. RRS
Local storm report, Jun 9, 9:33 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM HEAVY RAIN 5 NW FRANKVILLE 43.25N 91.70W
06/09/2018 M3.27 INCH WINNESHIEK IA MESONET
MESONET STATION RDCI4, 5 NW FRANKVILLE.
0550 AM HEAVY RAIN 2 N IONIA 43.07N 92.46W
06/09/2018 M3.17 INCH CHICKASAW IA MESONET
MESONET STATION RNHI4, 2 N IONIA.
0700 AM HEAVY RAIN NORA SPRINGS 2.4 SSE 43.11N 92.99W
06/09/2018 M2.70 INCH FLOYD IA COCORAHS
COCORAHS STATION IA-FL-3, NORA SPRINGS 2.4
SSE.
0858 AM HEAVY RAIN 3 NW BURTON 42.75N 90.85W
06/09/2018 M2.50 INCH GRANT WI PUBLIC
0655 AM HEAVY RAIN PRAIRIE DU CHIEN AIRPO 43.02N 91.12W
06/09/2018 M2.12 INCH CRAWFORD WI AWOS
AWOS STATION PDC, PRAIRIE DU CHIEN AIRPORT.
0627 AM HEAVY RAIN VOLGA 1NE 42.81N 91.52W
06/09/2018 M2.11 INCH CLAYTON IA CO-OP OBSERVER
CO-OP OBSERVER STATION VOLI4, VOLGA 1NE.
0700 AM HEAVY RAIN LANCASTER 42.85N 90.71W
06/09/2018 M1.85 INCH GRANT WI PUBLIC
0600 AM HEAVY RAIN ELKADER 5NW 42.91N 91.47W
06/09/2018 M1.79 INCH CLAYTON IA MESONET
MESONET STATION BSHI4, ELKADER 5NW.
0645 AM HEAVY RAIN LITTLEPORT 42.75N 91.37W
06/09/2018 M1.72 INCH CLAYTON IA MESONET
MESONET STATION VLPI4, LITTLEPORT.
&&Special weather statement, Jun 9, 11:38 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1138 AM CDT SAT JUN 9 2018
IAZ008-009-MNZ086-087-094-095-091745-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1138 AM CDT SAT JUN 9 2018
...Strong thunderstorms will impact parts of southeast Minnesota and
northeast Iowa early this afternoon...
Late this morning, new thunderstorms were forming quickly along
Interstate 35 in southern Minnesota and far northern Iowa. These
storms may continue to grow and expand to the northeast.
Winds in excess of 40 mph and nickel size hail are possible with
these storms. Stronger storms could trigger warnings so be alert.
Locations impacted include...
Rochester, Austin, Cresco, Osage, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Pine Island, Chatfield, Spring Valley,
Eyota, Rushford, Hayfield, Oronoco, Grand Meadow, St. Ansgar and
Harmony.
Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Watch for quick changes in visibility.
LAT...LON 4420 9304 4420 9233 4411 9232 4410 9208
4385 9208 4384 9173 4350 9173 4350 9208
4321 9208 4321 9302 4350 9303 4350 9305
4356 9305
TIME...MOT...LOC 1636Z 240DEG 49KT 4342 9320
SheaSpecial weather statement, Jun 9, 12:30 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT SAT JUN 9 2018
IAZ008-091800-
Mitchell-
1230 PM CDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL COUNTY...
At 1229 PM CDT, a strong thunderstorm was located over St. Ansgar, or
8 miles northwest of Osage, moving northeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
St. Ansgar, Stacyville, Mitchell, and Meyer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4344 9302 4350 9290 4350 9260 4343 9255
4336 9256 4331 9292 4337 9303
TIME...MOT...LOC 1729Z 243DEG 20KT 4337 9292
SheaThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:44 PM CDT | River Flood Warning | ARX | Floyd | 23 hr |
| Jun 9, 11:04 AM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 14 hr |
| Jun 9, 11:38 AM CDT | Special Weather Statement | ARX | Howard, Mitchell | 67 min |
| Jun 9, 12:30 PM CDT | Special Weather Statement | ARX | Mitchell | 30 min |
| Jun 9, 1:00 PM CDT | Tornado Warning | ARX | Mitchell | 45 min |
| Jun 9, 1:10 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 65 min |
| Jun 9, 3:51 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 54 min |
| Jun 9, 4:04 PM CDT | Flash Flood Warning | ARX | Floyd, Mitchell | 3 hr |
| Jun 9, 4:19 PM CDT | Tornado Warning | ARX | Floyd | 41 min |
| Jun 9, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 79 min |
| Jun 9, 5:49 PM CDT | Flash Flood Warning | ARX | Howard, Winneshiek | 3 hr |
| Jun 9, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 47 min |
| Jun 9, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 83 min |
| Jun 9, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 55 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 45 min |
| Jun 9, 6:58 PM CDT | Areal Flood Warning | ARX | Floyd, Mitchell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.